Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 54, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 9, 2005, 4:08 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 4:08 PM MST (23:08 UTC)
- Expired
- Aug 9, 2005, 4:45 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 092310 FFWTWC AZC019-023-100045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 408 PM MST TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA * UNTIL 545 PM MST * AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY PRECIPITATION HAS FALLEN 10 MILES NORTHEAST OF ARIVACA FROM A THUNDERSTORM OVER THE WARNED AREA. THIS AREA INCLUDES THE TUBAC WASH. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHWEST AT 5 MPH OVER THE WARN AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3154 11127 3154 11094 3177 11097 3184 11128 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000
WGUS75 KTWC 100001
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST TUE AUG 9 2005
AZC019-023-100045-
SANTA CRUZ AZ-PIMA AZ-
449 PM MST TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM MST FOR EXTREME SOUTH
CENTRAL PIMA AND WESTERN SANTA CRUZ COUNTIES...
AT 443 PM MST...NATIONAL SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DIMINISHING OVER THE ARIVACA AND AND TUBAC AREAS.
HOWEVER RUNOFF FROM HEAVY THUNDERSTORMS OVER THE AREA IS STILL
OCCURRING. AT THIS TIME THERE HAVE BEEN NO REPORTS OF FLOODING ON
ARIVACA ROAD...BUT MOTORIST SHOULD STILL USE CAUTION. SANTA CRUZ
EMERGENCY MANAGER REPORTED THE TUBAC WASH FLOWING WITHIN BANKS AND
THE PORTRERO WASH FLOODED NORTH OF NOGALES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARIVACA
JUNCTION...AMADO...AND RIO RICO.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS AND DO NOT DRIVE AROUND BARRICADES.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3153 11127 3136 11098 3136 11084 3171 11094
3175 11129
$$
WEATHER.GOV/TUCSON000
WGUS75 KTWC 100049
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST TUE AUG 9 2005
AZC019-023-100054-
SANTA CRUZ AZ-PIMA AZ-
544 PM MST TUE AUG 9 2005
...THE FLASH FLOOD WARNING FOR EXTREME SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES EXPIRES AT 545 PM MST...
AT 540 PM MST RADAR INDICATED THUNDERSTORMS DIMINISHING OVER THE
AREA. FLOW IN THE WASHES CONTINUES TO FALL OVER TUBAC AND PORTRERO
WASH. THERE HAVE BEEN NO RECENT REPORTS OF FLOODING...THUS THE
FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. HOWEVER...MOTORISTS
SHOULD STILL USE CAUTION OF LOW LYING DIPS IN THE ROAD AND DO NOT
DRIVE AROUND BARRICADES.
LAT...LON 3153 11127 3136 11098 3136 11084 3171 11094
3175 11129
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:00 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 9, 3:00 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST TUE AUG 9 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND. && .DISCUSSION...VERY BUSY AFTERNOON...AS FLASH FLOOD CONCERNS REMAIN OVER MUCH OF THE CWA...WITH A FLASH FLOOD WARNING CONTINUING THROUGH 500 PM FOR NORTHEASTERN PIMA COUNTY. MANY AREAS OVER THE NORTHERN AND CENTRAL TUCSON METRO REPORTED BETWEEN 1 TO 2 INCHES OF RAIN. HIGH PRESSURE IS CURRENTLY OVER EASTERN NEW MEXICO. MCS THAT DEVELOPED OVER PIMA COUNTY HAS SHIFTED NORTH INTO NRN PINAL AND MARICOPA COUNTY. A LARGE SLUG OF DEEP MOISTURE ASSOCIATED WITH LAST NIGHTS LARGE MCS OVER MEXICO MOVED NORTHWEST AND COLLIDED WITH DEVELOPING STORMS OVER THE HIGHER TERRAIN NORTH OF TUCSON AND TRIGGERED HEAVY RAINING THUNDERSTORMS IN THE AREA. PWS OF NEAR 2 INCHES HELPED FEED THE STORMS WITH DEEP MOISTURE. HOURLY RAINFALL RATES ESTIMATES AT OVER 1.5 OCCURRED WITH THE CELLS BETWEEN 1130-200 PM. CONCERNS THIS EVENING SHIFT OVER WESTERN PIMA COUNTY INCLUDING THE AJO AREA...AS LARGE MCS MOVING DOWN THE COLORADO VALLEY COLLIDES WITH DEEP MOISTURE AND OUTFLOWS IN THE AREA. THE HIGH AXIS WILL DRIFT ABOUT NEW MEXICO OVER THE NEXT COUPLE OF DAYS...THEN SHIFT EAST OVER THE TEXAS PANHANDLE AND FRONT RANGE OVER THE WEEKEND. AS THIS OCCURS A DISTURBANCE WILL MOVE NORTH THROUGH SRN CALIFORNIA AND EVENTUALLY INTO NRN ARIZONA. THIS WILL KEEP THE FLOW LIGHT SOUTH-SOUTHEAST THROUGH FRIDAY...WITH IT TURNING SOUTHWEST AND INCREASING BIT FRIDAY THROUGH THE WEEKEND. DEEP MOISTURE IS FIRMLY ENTRENCHED OVER THE AREA...SEVERAL IMPULSES WILL DRIFT AROUND IN THE LIGHT FLOW HELPING TO FOCUS ORGANIZED ACTIVITY THROUGH THE WEEKEND. MODELS CONTINUE TO ADVERTISE DRYING BEGINNING NEXT TUESDAY...BUT FEEL THIS IS OVERDONE GIVEN EXTENT OF THE DEEP MOISTURE OVER THE SOUTHWEST US...SO WILL ONLY NUDGE BACK POPS A BIT NEXT WEEK. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. CUMULONIMBUS DEVELOPMENT EXPECTED VICINITY KTUS THIS AFTERNOON AND EVENING...WITH CIGS POTENTIALLY LOWERING TO AROUND 4K FT AND VSBYS LOWERING TO NEAR 5SM ASSOCIATED WITH TSRA. IMPROVING CIGS/VSBYS AFTER ABOUT 10/07Z. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 11:55 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 9 2005 AZZ019-029>035-101800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1155 AM MST TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING MAINLY OVER THE HIGHER TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS AND THE RINCONS...BUT MORE STORMS ARE DEVELOPING IN THE VALLEYS TODAY COMPARED TO YESTERDAY. STORMS ARE DRIFTING SLOWLY TO THE NORTHWEST AND ACTIVITY WILL CONTINUE TO SHIFT TO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY... SOUTHEAST PINAL...AND COCHISE COUNTIES WHERE SATURATED SOILS WILL CAUSE ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MOISTURE OVER MUCH OF THE REGION WITH VALUES FROM 1.6-1.8 INCHES. IN ADDITION DEWPOINT TEMPERATURES AT THE SURFACE ARE GENERALLY IN THE 60S TO LOWER 70S. AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA BETWEEN THE UPPER HIGH OVER WESTERN NEW MEXICO AND AN INVERTED TROUGH JUST WEST OF THE GULF OF CALIFORNIA INTO SOUTHERN CALIFORNIA. THE REMNANTS OF A STORM COMPLEX FROM THE OVERNIGHT HOURS OVER SONORA MEXICO IS CURRENTLY MAKING ITS WAY TOWARD SOUTH CENTRAL ARIZONA WHICH WILL LIKELY ENHANCE THE ACTIVITY THAT DEVELOPS TODAY... ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS OF PIMA COUNTY. THE 12Z SOUNDING FROM KTUS INDICATED A VERY MOIST AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.79 INCHES. IN ADDITION...THE AIRMASS WAS VERY UNSTABLE. MID LEVEL WINDS WERE ALSO LIGHT... THEREFORE THE STORMS THAT DEVELOP TODAY SHOULD BE RATHER SLOW MOVERS AND THE THREAT FOR FLOODING RAINS WILL BE THE MAIN THREAT FOR THIS AFTERNOON AND EVENING...BUT WE CANT RULE OUT THE POTENTIAL FOR A FEW OF THE STORMS TO PRODUCE WET MICROBURSTS AS WELL. ONE LIMITING FACTOR FOR THE DEVELOPMENT OF STORMS TODAY WILL BE THE EXTENSIVE CLOUD COVER WHICH WILL LIMIT THE AMOUNT OF SOLAR INSOLATION WE RECEIVE. SLOW NORTHWEST MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MOLLERE
In the hours before
Local storm report, Aug 9, 11:43 AM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 12 SE GREEN VALLEY 31.73N 110.87W
08/08/2005 SANTA CRUZ AZ OTHER FEDERAL
HOME IN MADERA CANYON FLOODED. ABOUT 2 FEET OF WATER AND
MUD REPORTED IN HOME BY CORONADO NATIONAL FOREST. SMALL
AREA OF 1.50 INCH RADAR INDICATED RAINFALL FELL ON
UPPER-MOST PORTION OF MADERA CANYON WATERSHED.
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:38 PM MST | Flash Flood Warning | TWC | Graham | 37 min |
| Aug 8, 9:16 PM MST | Flash Flood Warning | TWC | Cochise | |
| Aug 9, 12:04 PM MST | Flash Flood Warning | TWC | Pima | 56 min |
| Aug 9, 1:55 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.